Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 29, 2018, 3:30 PM CDT for Cass County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 3:30 PM CDT (20:30 UTC)
- Expired
- May 29, 2018, 4:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Cass County, MN
The radar
The Duluth radar (KDLH), 192 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:10 PM CDT | HAIL 0.25 | 3 N Motley, MN | |
| May 29, 4:15 PM CDT | HAIL 0.88 | 2 S Pine River, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894
WUUS53 KDLH 292030
SVRDLH
MNC021-292115-
/O.NEW.KDLH.SV.W.0013.180529T2030Z-180529T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
330 PM CDT TUE MAY 29 2018
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southwestern Cass County in north central Minnesota...
* Until 415 PM CDT
* At 330 PM CDT, a severe thunderstorm was located near Leader, or
28 miles west of Brainerd, moving north at 35 mph. other strong to
severe storms were located over Todd County, moving north at
around 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Pine River, Poplar, Leader, Oshawa, Chickamaw Beach, Casino, and
Esterdy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. Get off area lakes and seek shelter on shore inside a
sturdy structure immediately!
&&
LAT...LON 4680 9479 4681 9434 4631 9450 4630 9454
4633 9460 4633 9462 4636 9467 4635 9468
4635 9472 4638 9473 4638 9476 4640 9477
4639 9478
TIME...MOT...LOC 2028Z 201DEG 28KT 4648 9476
HAIL...1.00IN
WIND...70MPH
$$
Miller2 follow-up statements
331
WWUS53 KDLH 292041
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
341 PM CDT TUE MAY 29 2018
MNC021-292115-
/O.CON.KDLH.SV.W.0013.000000T0000Z-180529T2115Z/
Cass MN-
341 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN CASS COUNTY...
At 341 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Poplar, to near Leader, to near
Motley, moving north at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Pine River, Poplar, Leader, Oshawa, Chickamaw Beach, Casino, and
Esterdy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. Get off area lakes immediately and seek shelter on shore
inside a sturdy structure.
&&
LAT...LON 4680 9479 4681 9434 4631 9450 4630 9454
4633 9460 4633 9462 4636 9467 4635 9468
4635 9472 4638 9473 4638 9476 4640 9477
4639 9478
TIME...MOT...LOC 2040Z 197DEG 25KT 4669 9477 4651 9471 4625 9468
HAIL...0.88IN
WIND...70MPH
$$
Miller973
WWUS53 KDLH 292105
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
405 PM CDT TUE MAY 29 2018
MNC021-292115-
/O.CON.KDLH.SV.W.0013.000000T0000Z-180529T2115Z/
Cass MN-
405 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHWESTERN CASS COUNTY...
At 405 PM CDT, severe thunderstorms were located along a line
extending from near Poplar, to near Leader, to near Pillager, moving
north at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pine River, Poplar, Leader, Oshawa, Chickamaw Beach, Casino, and
Esterdy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. Get off area lakes immediately and seek shelter on shore
inside a sturdy structure.
&&
LAT...LON 4680 9479 4681 9434 4631 9450 4630 9454
4633 9460 4633 9462 4636 9467 4635 9468
4635 9472 4638 9473 4638 9476 4640 9477
4639 9478
TIME...MOT...LOC 2105Z 194DEG 30KT 4666 9471 4647 9458 4626 9452
HAIL...0.88IN
WIND...60MPH
$$
MillerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:43 PM CDT, 47 minutes earlier.
Area forecast discussion, May 29, 2:43 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Duluth MN 243 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday) Issued at 243 PM CDT Tue May 29 2018 A moist and unstable airmass was present over the Northland with PWAT values around 1.3 inches and MLCAPE values from 1000-2000 J/kg over all but the Arrowhead. MLCIN has been decreasing over the Northland and that trend will continue this afternoon. Storms have fired off south and just west of the Northland with low level convergence and a shortwave providing lift. Deep layer shear was less than 30 knots but given the amount of instability, some of the storms may be severe over the Northland this afternoon into the late evening hours. Large hail and damaging winds will be the main threats. Heavy rain could also occur as storms track over the same areas for a time into the evening. As was the case yesterday, the CAMS are late in developing the storms but most do follow the same trend in showing a weakening trend to the storms between 03Z-06Z tonight. Storm coverage is expected to diminish late tonight for most areas. We expect fog to develop later tonight, especially over and near Lake Superior. The upper trough and low move will move over Minnesota on Wednesday. Showers and storms are expected to become likely for most areas, especially in the afternoon. Temperatures will be cooler and be mostly in the seventies to around 80. It will again be cooler near Lake Superior as off lake winds continue. .LONG TERM...(Wednesday night through Tuesday) Issued at 243 PM CDT Tue May 29 2018 The main areas of focus for the long-term forecast continue to be a few chances of thunderstorms, especially for Thursday, with temperatures near or above seasonal average. Wednesday night through Thursday look to be somewhat active as an area of low pressure will translate just to our south, with an associated mid-level shortwave that will translate eastward from North Dakota. Most-unstable CAPE values will generally range between 500 to 1500 J/kg, so some instability will be available to fuel thunderstorms as the better forcing from the shortwave moves in. Effective bulk shear values appear to be rather low, however, which should put a damper on severe weather potential. This will be monitored in subsequent forecasts. Drier conditions are expected for Friday as the shortwave shifts eastward, and mid-level ridging takes its place. High temperatures Friday will be cooler by Lake Superior due to easterly on-shore flow, so areas adjacent to the Lake will see highs into the middle to upper 50s. Highs away from Lake Superior will be warmer, reaching into the upper 60s and lower 70s. A similar story is expected for Saturday, although the flow is a bit weaker, so the lake influence shouldn't be as pronounced. Skies should be partly to mostly sunny Friday. More chances of showers and possibly some thunderstorms will move back into the picture for Saturday as a negatively-tilted upper- level trough phases into the region. Some associated warm-air advection will bring in some warmer temperatures for Sunday through Tuesday, with highs returning to the middle to upper 70s in most places. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1236 PM CDT Tue May 29 2018 The main focus for this set of TAFs is the increased potential for thunderstorms later this afternoon and evening. Some of these storms could be strong to severe, with strong straight line winds being the main threat. Due to the increased confidence, used TEMPO groups to time out the most likely window for these storms. There will likely be some MVFR, and possibly IFR, ceiling and visibility reductions with these storms. Otherwise, conditions will be VFR. The only exception will be at KDLH, where some MVFR fog and ceilings will be possible early Wednesday morning due to cooler on-shore flow off Lake Superior, which could generate a marine-layer low-stratus deck. Chances of showers and thunderstorms will again be in the picture for Wednesday. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 69 57 76 / 50 70 60 50 INL 62 78 59 71 / 60 70 70 50 BRD 64 78 61 78 / 60 70 70 30 HYR 64 79 61 78 / 50 70 60 50 ASX 55 71 54 75 / 40 70 60 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Melde LONG TERM...JTS AVIATION...JTS
Hazardous weather outlook, May 29, 2:19 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 219 PM CDT Tue May 29 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 219 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms will develop across the Northland this afternoon into this evening. Storms will develop first over central and north central Minnesota and spread east overnight. Some of the storms may be severe, with damaging wind and large hail the main threats. Heavy rain will also be possible as storms track over the same area. The severe threat will be greatest over far northwest Wisconsin into much of northern Minnesota and continue into late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon into this evening. LSZ121-140>148-301030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 219 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible over western Lake Superior this evening and overnight. An isolated severe storm is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of thunderstorms are possible Wednesday through Thursday. Strong east to northeast flow will likely develop Friday and Saturday morning. The winds and resulting waves could cause hazardous conditions for small craft. Melde/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, May 29, 3:12 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Duluth MN 312 PM CDT Tue May 29 2018 MNZ010-018-025-033-034-292115- Koochiching-North Itasca-North Cass-South Cass-Crow Wing- Including the cities of International Falls, Bigfork, Walker, Pine River, and Brainerd 312 PM CDT Tue May 29 2018 ...THUNDERSTORMS WILL MOVE INTO PARTS OF NORTH CENTRAL MINNESOTA DURING THE LATE AFTERNOON... Coverage and intensity of thunderstorms has steadily increased across parts of central and northwest Minnesota over the past couple of hours, with widespread thunderstorms in areas from Sauk Centre and Long Prairie, northward to Wadena, Park Rapids, and just southwest of Walker as of 3 PM. These thunderstorms will gradually move northeastward into Cass, Crow Wing, western Itasca, and western Koochiching Counties between 330 and 5 PM. A few of the storms are likely to be strong or perhaps severe for short periods of time, producing large hail and some damaging wind gusts. Locally heavy rainfall and perhaps some local minor flooding are also possible with slow moving thunderstorms. Anyone on the many area lakes in this region should be prepared to get off the water quickly and seek shelter on shore if threatening weather approaches. This includes the entire Brainerd Lakes region, as well as areas around Leech Lake and Lake Winnibigoshish. Miller
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:04 PM CDT | Special Weather Statement | DLH | Pine | 26 min |
| May 28, 7:28 PM CDT | Special Weather Statement | DLH | Pine | 32 min |
| May 28, 7:40 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 24 min |
| May 28, 8:07 PM CDT | Special Weather Statement | DLH | Pine | 8 min |
| May 29, 3:34 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 26 min |
| May 29, 4:00 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 45 min |
| May 29, 4:06 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 39 min |
| May 29, 4:15 PM CDT | Special Weather Statement | DLH | Cass, Crow Wing | 15 min |
| May 29, 4:23 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 37 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 27 min |
| May 29, 4:40 PM CDT | Special Weather Statement | DLH | Crow Wing | 20 min |
| May 29, 4:44 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 31 min |
| May 29, 4:53 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 37 min |
| May 29, 5:01 PM CDT | Special Weather Statement | DLH | Aitkin | 14 min |
| May 29, 5:23 PM CDT | Special Weather Statement | DLH | Carlton | 37 min |
| May 29, 5:27 PM CDT | Special Weather Statement | DLH | Aitkin | 18 min |
| May 29, 5:41 PM CDT | Special Weather Statement | DLH | Itasca | 19 min |
| May 29, 5:49 PM CDT | Special Weather Statement | DLH | Aitkin | 11 min |
| May 29, 5:59 PM CDT | Special Marine Warning | DLH | 31 min | |
| May 29, 6:03 PM CDT | Special Weather Statement | DLH | Itasca | 12 min |
| May 29, 6:15 PM CDT | Special Weather Statement | DLH | Itasca | 15 min |
| May 29, 6:24 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 36 min |
| May 29, 6:31 PM CDT | Special Marine Warning | DLH | 59 min | |
| May 29, 6:32 PM CDT | Special Weather Statement | DLH | Lake | 28 min |
| May 29, 6:40 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 50 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.